l

The content of this website is intended for healthcare professionals only

Fainting after air travel could be a sign of pulmonary embolism

Fainting patients more likely to have a large saddle embolism and abnormal ECG

Ingrid Torjesen

Monday, 22 October 2012

Fainting after air travel could be a sign of pulmonary embolism (PE), a potentially fatal blockage in the lungs, according to research presented at CHEST 2012, the annual meeting of the American College of Chest Physicians (ACCP).

US researchers reviewed the medical records of 548 patients (mean age 68.9) who presented to the emergency department and were admitted to the hospital with a new PE over a 5-year period.

They found that 10 per cent of patients presented with fainting as their chief complaint; nearly half of these patients (48 per cent) also reported recent air travel, compared with just 8.1per cent of patients with PE who did not indicate fainting as a major complaint.

Dr Robert Rifenburg, from the Resurrection Medical Center, Chicago, Illinois, said: "Fainting may be an atypical symptom of PE, but fainting associated with recent air travel is a dangerous combination."

The fainting group was also more likely to have a large saddle embolism (a larger and more life-threatening form of PE), as well as a higher incidence of abnormal ECG findings, including nonspecific ST-T wave changes, sinus tachycardia, S1Q3T3 abnormality, and right ventricular hypertrophy.

Dr Rifenburg said: "A large, saddle emboli can cause sudden hemodynamic compromise resulting in disruption of blood flow to the brain. Anytime you have significant disruption of blood flow to the brain, with or without air travel, you are at a higher risk of losing consciousness."

Although it is unclear if flight length impacted the association of fainting and PE in the current study, Dr. Rifenburg speculates that patients returning from long flights would be at even higher risk for a serious PE.

Registered in England and Wales. Reg No. 2530185. c/o Wilmington plc, 5th Floor, 10 Whitechapel High Street, London E1 8QS. Reg No. 30158470